Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 154, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 8, 2013, 10:19 PM CDT for Brewster County, Pecos County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2013, 10:19 PM CDT (03:19 UTC)
- Expired
- Sep 8, 2013, 11:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2679 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944 WUUS54 KMAF 090319 SVRMAF TXC043-371-090415- /O.NEW.KMAF.SV.W.0154.130909T0319Z-130909T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1019 PM CDT SUN SEP 8 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 1115 PM CDT * AT 1014 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN BREWSTER COUNTY...OR 22 MILES EAST OF MARATHON... MOVING WEST AT 20 MPH. THIS STORM IS ON U.S. HWY 90. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN BREWSTER COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3002 10329 3030 10318 3025 10282 3010 10280 TIME...MOT...LOC 0319Z 087DEG 17KT 3018 10291 $$
1 follow-up statement
748 WWUS54 KMAF 090339 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1039 PM CDT SUN SEP 8 2013 TXC043-371-090349- /O.CAN.KMAF.SV.W.0154.000000T0000Z-130909T0415Z/ PECOS TX-BREWSTER TX- 1039 PM CDT SUN SEP 8 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER AND EXTREME SOUTH CENTRAL PECOS COUNTIES IS CANCELLED... AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3002 10329 3030 10318 3025 10282 3010 10280 TIME...MOT...LOC 0339Z 087DEG 17KT 3017 10302 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:31 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Sep 8, 5:31 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT Sun Sep 8 2013 .DISCUSSION... See Aviation Discussion below. && .AVIATION... VFR conditions will prevail next 24 hours in E-SE sfc flow. Forecast soundings suggest current convection/cu field will diminish rapidly near sunset. Another cu field is expected near the end of the forecast period...w/bases 3-5 kft agl. && .PREV DISCUSSION... /ISSUED 226 PM CDT Sun Sep 8 2013/ DISCUSSION... Another weak upper level disturbance is moving across the forecast area around the southern periphery of a large upper level ridge. 18Z laps data indicating that the airmass is significantly more unstable than this time yesterday. Already a decent cumulus field is developing areawide with isolated showers and thunderstorms developing. Will go ahead and expand isolated pops late this afternoon and early this evening across portions of the Permian basin and southeast New Mexico plains. Activity should die early this evening with loss of heating. It appears that there will be an increase chance of precipitation Monday through Wednesday. The upper level ridge in the plains is forecast to shift eastward and flatten some as an upper level trough moves across the northern tier of states. this will allow a deeper southerly fetch of moisture to pull northward from the Gulf of Mexico and Mexico. Disturbances ejecting northward east of an upper level low pressure system in the desert southwest will favor southeast New Mexico and far west Texas with the best chance of showers and thunderstorms through this period. Further east there will still be a slight chance of showers and storms across the western and central Permian basin. High temperatures will decrease to near and below normal due to considerable cloudiness and lower forecast 850 millibar temperatures. By next Thursday through Sunday the upper level ridge is forecast to retrograde back toward the plains underneath an upper level trough/low across the northeastern states. This should result in mainly dry conditions with temperatures climbing to above normal values again. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
Hazardous weather outlook, Sep 8, 1:55 PM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN SEP 8 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 155 PM CDT SUN SEP 8 2013 /1255 PM MDT SUN SEP 8 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING... ACROSS MOST ALL AREAS BUT ESPECIALLY SOUTHEAST NEW MEXICO...THE DAVIS AND GUADALUPE MOUNTAINS...BIG BEND AREA...AND LOWER TRANS PECOS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. THE STRONGER STORMS MAY ALSO PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW HOWEVER THERE WILL BE AN INCREASING CHANCE OF STORMS MONDAY AND TUESDAY... ESPECIALLY TUESDAY ACROSS THE MOUNTAINS AND LOWER TRANS PECOS. LOCAL HEAVY RAIN AND GUSTY OUTFLOW WINDS WILL BE THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 8, 10:01 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1001 PM CDT SUN SEP 8 2013 TXZ075-081-090330- PECOS-BIG BEND AREA- 1001 PM CDT SUN SEP 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES UNTIL 1030 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEASTERN BREWSTER COUNTY ON THE PECOS COUNTY LINE AT 1001 PM CDT...MOVING NORTHWEST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3014 10321 3052 10297 3024 10268 3007 10278 TIME...MOT...LOC 0301Z 116DEG 16KT 3019 10283
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 10:01 PM CDT | Special Weather Statement | MAF | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.